Strathprints Home | Open Access | Browse | Search | User area | Copyright | Help | Library Home | SUPrimo

Decompositions and statistics for β(1,0)-trees and nonseparable permutations

Claesson, Anders and Kitaev, Sergey and Steingrimsson, Einar (2009) Decompositions and statistics for β(1,0)-trees and nonseparable permutations. Advances in Applied Mathematics, 42 (3). 313–328. ISSN 0196-8858

Full text not available in this repository. (Request a copy from the Strathclyde author)

Abstract

The subject of pattern avoiding permutations has its roots in computer science, namely in the problem of sorting a permutation through a stack. A formula for the number of permutations of length n that can be sorted by passing it twice through a stack (where the letters on the stack have to be in increasing order) was conjectured by West, and later proved by Zeilberger. Goulden and West found a bijection from such permutations to nonseparable planar maps, and later, Jacquard and Schaeffer presented a bijection from these planar maps to certain labeled plane trees, called beta(1,0)-trees. Using generating trees, Dulucq, Gire and West showed that nonseparable planar maps are equinumerous with permutations avoiding the (classical) pattern 2413 and the barred pattern 41\bar{3}52; they called these permutations nonseparable. We give a new bijection between beta(1,0)-trees and permutations avoiding the dashed patterns 3-1-4-2 and 2-41-3. These permutations can be seen to be exactly the reverse of nonseparable permutations. Our bijection is built using decompositions of the permutations and the trees, and it translates seven statistics on the trees into statistics on the permutations. Among the statistics involved are ascents, left-to-right minima and right-to-left maxima for the permutations, and leaves and the rightmost and leftmost paths for the trees. In connection with this we give a nontrivial involution on the beta(1,0)-trees, which specializes to an involution on unlabeled rooted plane trees, where it yields interesting results. Lastly, we conjecture the existence of a bijection between nonseparable permutations and two-stack sortable permutations preserving at least four permutation statistics.

Item type: Article
ID code: 34560
Keywords: stack sorting , trees, pattern avoidance, decompositions, nonseparable, planar maps, involution bijection, statistics, beta(1,0)-trees, permutations, Electronic computers. Computer science, Probabilities. Mathematical statistics
Subjects: Science > Mathematics > Electronic computers. Computer science
Science > Mathematics > Probabilities. Mathematical statistics
Department: Faculty of Science > Computer and Information Sciences
Related URLs:
    Depositing user: Pure Administrator
    Date Deposited: 13 Oct 2011 18:37
    Last modified: 14 Dec 2012 15:44
    URI: http://strathprints.strath.ac.uk/id/eprint/34560

    Actions (login required)

    View Item